Alert archive / South Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 5, NWS Charleston, SC

June 28, 1997Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Jun 28, 1997, 4:32 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1997, 4:32 PM EDT (20:32 UTC)
Expired
Jun 28, 1997, 8:30 PM EDT
In force
4 hr
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KNIP), launched 12:00Z, 8.5 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 282032
FFWCHS
SCC015-019-290030-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
432 PM EDT SAT JUN 28 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
FLASH FLOOD WARNING      EFFECTIVE UNTIL  830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...BERKELEY COUNTY...CHARLESTON COUNTY
 
AT 415 PM...VERY HEAVY RAINFALL CONTINUED TO DEVELOP ACROSS NORTH
CHARLESTON TO WANDO...WITH RAINFALL AMOUNTS OVER 1.5 INCHES IN JUST
20 MINUTES AT THE CHARLESTON AIRPORT.
 
THROUGH 6 PM TORRENTIAL RAINS OF 2 TO 3 INCHES OR MORE ARE EXPECTED
TO MOVE ACROSS THE CHARLESTON METROPOLITAN AREA...INCLUDING NORTH
CHARLESTON...CHARLESTON...HANAHAN...WANDO...MOUNT PLEASANT AND COASTAL
SECTIONS.  THESE HEAVY RAINS WILL COMBINE WITH A HIGH TIDE TO PRODUCE
WIDESPREAD SERIOUS FLOODING OF LOW-LYING AREAS...SMALL CREEKS AND TIDAL
BASINS.
 
MOTORISTS SHOULD NOT USE STREETS THAT ARE UNDER WATER. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. NEAR THE COAST
THE FLOOD WATER MAY CONTAIN SALT AND BE DAMAGING TO AUTOMOBILES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:15 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 28, 3:15 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT SAT JUN 28 1997

SFC ANAL SHOWS AREA OF LO PRES OVR EXTREME SE SC AND RIGHT NR SAV GA.
AREA OF LIGHT TO MODERATE RAIN CONT OVR MUCH OF SC PART OF CWA WITH SCT
SHOWERS/TSTMS FURTHER S AND OFF THE COAST. FRONT LIFTS BACK NWRD BUT
INDICATIONS OF LL TROF TO CONT NR THE CWA THRU THE PD WITH SE FLO
SHIFTING S BY LATE MON...PRPTBLE WATER REMAINS RATHER HIGH. LIKE TO
LEAN TOWARD THE HIER (BUT NOT AS HI AS ON SUN) FAN POPS THRU THE PD AS
COMP TO FWC BUT TEMP NUMBERS RATHER CLOSE. BLV CWF WL REMAIN BLO SCA
CONDS THRU THE PD AS WINDS CONT A SLO SHIFT THRU MON.

   CCF
CHS ARPT    72/84/72/88     6644
CHS CITY    74/83/74/84
SAV ARPT    72/84/72/88     6654

CAE...JUST GOT WRK PKG...SEEMS WERE IN GOOD AGREEMENT.

MJR

Nearby

Flash Flood Warnings in South Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.